High Wind, Harding
- When
- March 10, 1:00 AM MST to 7:00 PM MST
- Where
- Harding forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.580, -103.496 (the zone’s center; the record gives no point)
A fast moving cold front raced across western South Dakota during the early morning. After the passage of the front, northwest winds quickly increased to 30 to 45 mph, with gusts around 60 mph, across northwest South Dakota.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A fast moving cold front raced across western South Dakota during the early morning. After the passage of the front, northwest winds quickly increased to 30 to 45 mph, with gusts around 60 mph, across northwest South Dakota. Buffalo reported a wind gust of 67 mph in the afternoon. The strong winds persisted into the early evening before diminishing.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 9, 8:20 PM MST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
820 PM MST TUE MAR 9 2004
.DISCUSSION...03Z SFC ANALYSIS SHOWS THE THERMAL RIDGE WHICH BROUGHT
RECORD TEMPERATURES TO THE AREA IS SHIFTING OFF TO THE EAST OF THE
CWA. A SURFACE TROUGH AXIS IS CENTERED ACROSS THE SD AND WY BORDER.
SOUTHERLY WINDS WILL SHIFT TO THE NORTHWEST AS THE TROUGH MOVES
THROUGH TONIGHT. THESE WINDS WILL INCREASE SIGNIFICANTLY AS A VERY
FAST COLD FRONT SWEEPS INTO THE REGION AFTER MIDNIGHT. THE MAIN
FORECASTING ISSUE IS THE EXACT TIMING OF THE FRONTAL PASSAGE. THE
18Z MESOETA SEEMS TO HAVE A GOOD HANDLE ON THE CURRENT POSITION OF
THE FRONT IN NORTHERN MONTANA. THE EXPECTED PASSAGE THROUGH RAPID
CITY SHOULD BE AROUND 09Z...WITH THE FRONT PUSHING THE REST OF THE
THE CWA BY 12Z. MOVED UP WIND SHIFTS AND SPEED INCREASES
ACCORDINGLY. CHANCE OR RAIN/SNOW CONTINUES ACROSS THE REGION BEHIND
THE COLD FRONT. WIND ADVISORIES FOR SD FOR TONIGHT AND TOMORROW LOOK
TO BE ON TRACK. FORECAST LOOKS GOOD OTHERWISE...SO NO OTHER UPDATES
ARE NECESSARY AT THIS TIME.
.UNR WATCHES/WARNINGS/ADVISORIES...
.SD...WIND ADVISORY LATE TONIGHT AND WED NORTHWEST SD.
WIND ADVISORY WED WEST CENTRAL THROUGH SOUTH CENTRAL SD.
.WY...NONE.
EK/GRHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 601 AM MST TUE MAR 9 2004 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-101400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 601 AM MST (701 AM CST) TUE MAR 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A PACIFIC WEATHER SYSTEM WILL WILL MOVE THROUGH THE REGION FRIDAY NIGHT AND SATURDAY BRINGING A CHANCE OF SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
7 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390027, 5390032, 5390033, 5390030, 5390031, 5390029, 5390028.